North Carolina, 2022

Flash Flood in North Carolina, March 17, 2022

March 17, 2022 · NWS RAH · 1 event in 1 county or zone

A strong mid-level trough of low pressure over Georgia tracked northeast into the Carolinas early on the morning of the 17th of March. At the surface, a surface low tracked northeast along the eastern Piedmont and Coastal Plain during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A strong mid-level trough of low pressure over Georgia tracked northeast into the Carolinas early on the morning of the 17th of March. At the surface, a surface low tracked northeast along the eastern Piedmont and Coastal Plain during the early morning hours. A warm front also was tied to the system. This area of low pressure provided deep lift and moisture for periods of widespread rain and some heavier storms capable of flash flooding. There was one report of flash flooding in Wake County in the morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 17, 7:03 AM EST, 12 minutes earlier.

Area forecast discussion, Mar 17, 7:03 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
803 AM EDT Thu Mar 17 2022

.SYNOPSIS...
An area of low pressure will track northeast through the Coastal
Plain of NC this morning and off the srn Mid Atlantic coast this
afternoon. Weak high pressure will follow for tonight and linger
into Friday, in advance of another frontal system that will cross
the region on Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Thursday...

...Complex pattern with multiple hazards unfolding across cntl NC...

A mid/upper-level low centered over the Savannah Basin near KAGS at
07Z will move newd across the cntl Carolinas this morning, then
offshore the srn Mid Atlantic coast between 18-21Z. A preceding,
well-defined vort max/MCV over Robeson Co. NC, enhanced by deep
convection and earlier-splitting supercells with hail over SC, will
continue to lift generally nnewd across the NC Sandhills and ern
Piedmont - just ahead of the primary mid/upper low approaching from
the Savannah Basin. Shortwave ridging will follow and expand across
the Southeast and Carolinas this afternoon and tonight.

At the surface, the primary and strongest surface low was analyzed
beneath the MCV, around 1011 mb over Robeson Co. NC. at 07Z, with a
slightly weaker, 1012 mb low centered near and just north of KAGS.
The primary low is forecast to track newd through the NC Coastal
Plain, in the vicinity of I-95 through ~16-18Z. A preceding warm
front will continue to retreat slowly nwwd across ern NC,
immediately ahead of the low. Weak high pressure will follow and
extend across cntl NC tonight.

Heavy, deformation rain and elevated thunderstorms are expected to
continue to track newd with one to locally two or more inches of
rain and with an associated risk of flash flooding over the
Sandhills and ern Piedmont --in the vicinity of US 1-- this morning.
Meanwhile, additional storms may develop immediately preceding the
low as it tracks through the Coastal Plain; and point forecast
soundings suggest these would occur with only minimal ML CINH and
may consequently become rooted nearer the surface, with generally
weak MLCAPE of up to 500-750 J/kg. Beneath 50-60 kts of sswly mid-
level flow, veering and strengthening winds from the surface to
between 20-30 kts at 1 km per regional VWP data over ern NC, will
support an environment supportive of mini supercells capable of
producing an isolated tornado or strong-damaging wind gust this
morning.

The deformation rain and overcast will gradually move newd and yield
to afternoon clearing from the southwest, with an atypical high
temperature distribution ranging from lwr 70s across the srn
piedmont to lwr-mid 60s across the ne Piedmont and nrn Coastal
Plain. Clearing and calm tonight will favor strong radiational
cooling and radiation fog, which will likely become dense, through
Friday morning, with lows mostly in the mid-upr 40s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 250 AM Thursday...

A southern stream shortwave over the southern Plains Friday morning
will lift northeast into the mid/upper MS Valley through the day
Friday, pushing the sub-tropical ridge from the mid-Atlantic to off
the East Coast. The wave will then continue to lift northeast into
and through the Great Lakes Fri night and Sat before being absorbed
into the northern stream low over eastern Canada Sat night. The
upper trough will linger over the area through at least Sat night.
Meanwhile at the surface, the Bermuda high ridging through the area
Fri morning will get pushed east over the Atlantic as the low lifts
from the southern Plains, northeast into the mid-MS Valley on
Friday. As the low progresses slowly east-northeastward through the
OH Valley Fri eve/night, a warm front will lift through central NC,
while the cold front approaches from the west. The front should
generally be along the Appalachians by Sat morning. As the parent
low continues slowly northeast through the Great Lakes/Northeast on
Sat, the cold front will begin moving through central NC. Guidance
varies on how quickly the front will move through the area, but the
current consensus is that it should be through the central NC by Sun
morning, with high pressure centered over the Deep South starting to
build in behind it.

Rain should hold off Friday morning, with increasing chances for
showers from the west Fri night/Sat. The SPC has portions of the
southern Piedmont, Sandhills and Coastal Plain in a Marginal Risk
for severe thunderstorms through 12Z Sat, with continued potential
across the Sandhills and Coastal Plain on Sat. The severe threat is
still fairly conditional, but the primary concern would be strong
winds. Have kept mention of thunder in the forecast, albeit with
limited windows.

Increasing warm advection ahead of the cold front, especially in the
wake of the warm front Fri night through Sat, will result in
continued mild temperatures. Highs generally in the low 70s NW to
upper 70s SE expected Fri. Lows Friday night will also be mild and
well above normal in the upper 50s to low 60s. Temperatures Sat/Sat
night will be highly dependent on the timing of the front, but based
on current timing, highs ranging from 70 degrees NW to 80 degrees SE
are possible while lows should drop into the mid 40s to low 50s in
the wake of the front Sat night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 345 AM Thursday...

The upper trough will swing through the region Sun/Sun night. The
sub-tropical ridge will progress east from the Plains on Sun to over
the East Coast by Tue night. Meanwhile out west, a strong southern
stream low will develop over the Desert Southwest Sun/Sun night,
remaining in phase with the northern stream trough as it moves
eastward into the southern Plains Mon and Tue. The model solutions
vary with the evolution of this system as it moves through the CONUS
mid-week, but there is a consistent signal of strong moisture
advection from the Gulf ahead of it. At the surface, high pressure
will build through the region and off the Carolina coast by Mon
night where it will sit through Tuesday. A low and attendant cold
front will move through the southern Plains Mon/Mon night and into
the lower MS Valley Tue/Tue night. Forecast uncertainty increases
significantly from Tue night onward. Generally expect a warm front
to lift through the area ahead of the approaching cold front. Expect
temperatures to be near to slightly above average through at least
Tuesday. Dry weather should prevail through Mon night/Tue, with
increasing chances for rainfall Tue night/Wed.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 800 AM Thursday...

Widespread LIFR-IFR conditions and rain, and isolated thunder at RWI
and RDU --all accompanying an area of low pressure now tracking
through the NC Coastal Plain-- will move northeast and yield to
lifting and scattering to VFR across cntl NC through the afternoon.

Clear and calm tonight will favor the development of radiation fog
and associated very low overcast, with the relative highest
probability of occurrence/coverage at RDU/RWI.

Outlook: VFR conditions will return Friday before low pressure
brings another chance of convection and flight restrictions Friday
afternoon through Saturday. Dry VFR conditions are then expected
through the rest of the outlook period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...KC
LONG TERM...KC
AVIATION...MWS/Green
Hazardous weather outlook, Mar 17, 3:20 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
420 AM EDT Thu Mar 17 2022

NCZ007>010-023>026-040>042-075>077-084>086-088-181200-
Person-Granville-Vance-Warren-Alamance-Orange-Durham-Franklin-
Chatham-Wake-Johnston-Moore-Lee-Harnett-Richmond-Scotland-Hoke-
Cumberland-
420 AM EDT Thu Mar 17 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Widespread rain and scattered thunderstorms will result in one to
three inches of rain, locally higher, throughout the morning. Flash
flooding may result, particularly in urban areas in the Triangle.

Areas of dense fog will be possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-039-073-074-083-181200-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-
420 AM EDT Thu Mar 17 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Areas of dense fog will be possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-027-028-043-078-089-181200-
Halifax-Nash-Edgecombe-Wilson-Wayne-Sampson-
420 AM EDT Thu Mar 17 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Areas of dense fog will be possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 17, 6:47 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
747 AM EDT Thu Mar 17 2022

NCZ026-027-041-042-171245-
Nash NC-Johnston NC-Franklin NC-Wake NC-
747 AM EDT Thu Mar 17 2022

...A strong thunderstorm with gusty winds and torrential downpours
will impact portions of southwestern Nash, east central Wake, north
central Johnston and southeastern Franklin Counties through 845 AM
EDT...

At 745 AM EDT, Doppler radar was tracking a strong thunderstorm near
Zebulon, or 15 miles north of Smithfield, moving northeast at 30 mph.

HAZARD...Winds gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nashville, Zebulon, Bailey, Bunn, Wendell, Spring Hope, Middlesex,
Castalia, Pilot and Emit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall of one half to one inch of rain in fifteen to
thirty minutes is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3608 7802 3598 7786 3574 7816 3573 7819
      3573 7818 3572 7819 3562 7831 3568 7836
      3569 7846 3612 7821
TIME...MOT...LOC 1145Z 215DEG 24KT 3574 7833

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Raleigh/Durham radar (KRAX), 19 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
March 17, 7:15 AM EST to 9:15 AM EST
Where
Wake County, 2.01 mi SE of Raleigh to 2.31 mi SE of Raleigh
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.781, -78.643

The onramp from South Dawson Street to Martin Luther King Jr. Boulevard was closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013191.